Page content - Click to jump to section
- 1 Signs & Symptoms of Carfentanil Use, Abuse, Addiction & Facts
Signs & Symptoms of Carfentanil Use, Abuse, Addiction & Facts
What is Carfentanil? How Strong/Deadly is it exactly?
Carfentanil is a powerful drug that is the same family as fentanyl, one of the most powerful prescription opioids available on the market today. A powerful synthetic narcotic painkiller, carfentanil is produced from morphine but it is nearly 10,000 times more powerful. Carfentanil is also 100 times more potent than fentanyl, and has been the cause of many overdose deaths. It’s not made for humans in any way, shape or form. In the medical world, has only been used as painkiller for elephants and other large mammals. However, it is now imported as an illicit drug from China and drug dealers in the US regularly mix it with other opioids.
Carfentanil is so powerful that just a few specks of it can cause an overdose. As more first responders and even morticians have been exposed to the drug, it’s become increasingly important to protect against it. These workers often have to keep the opiate overdose emergency drug Narcan (naloxone) on hand to inhale in case they ingest any amount of carfentanil. This is possible even if the medical worker uses gloves, face masks and other protective gear to prevent accidentally inhaling carfentanil
While many opioid users have accidentally overdosed on the drug, few people take it on purpose. It has often been sold under false pretenses in many cases, as drug dealers attempt you pass it off as fentanyl, heroin and Oxycontin. Sometimes, it is added to these opioids to make the high “more powerful” – but most regular opioid users don’t have the tolerance for the drug, and it often causes overdoses, many which are deadly.
The drug Gray Death was unleashed on many unsuspecting opiate abusing communities and the results were disastrous. Rashes of overdoses overwhelmed first responders in many locales, including Sacramento and the Bay Area in Northern California.
It is not known how often carfentinil has been added to street drugs, but the DEA says it is happening more often and endangering drug users and first responders. Carfentanil may look like powdered heroin or cocaine but is 100 times more powerful than fentanyl. A simple dose of carfentanil is one millionth of a gram, which is comparable to a few grains of salt.
What Are the Symptoms of Carfentanil Use?
Symptoms of carfentinil use are also symptoms of an opioid overdose. Exposure can be very dangerous for drug users and non-drug users alike. The symptoms usually occur within a few minutes of drug use. They include:
• Slowed breathing, respiratory depression
• Cardiac arrest
• “Nodding out” and being unable to hold a conversation
• Sedation (difficult to wake up or arouse response)
• Pinpoint pupils
• Clammy skin
Carfentanil and fentanyl are incredibly dangerous opioids and exposure can kill. If you think that you or somebody you know has been exposed to carfentinil, it is important to call 911 right away to get help reversing the overdose. Narcan (naloxone) can help reverse the overdose but medical attention may be necessary.
What Are the Long-Term Effects of Carfentanil Use or Abuse?
Few people use carfentinil on a long-term basis due to being prone to overdose. However, it is possible for a long-term opioid user to abuse this drug. Symptoms of long-term opioid use vary from person-to-person, and many people who use opioids long-term actually struggle with an addiction disorder.
People who use opioids can experience a variety of long-term health problems. For women, hormonal dysfunction can cause hormonal changes, reduced fertility, libido, and sex drive.
Long-term use opioids can also weaken the immune system, making it easier to get infections, sores, and cancer. Intravenous drug users are susceptible to skin infection, increased danger of HIV, and increased susceptibility to hepatitis.
Opioids can also cause heart problems, increased pain sensitivity, and other neurological problems, especially in the case of one or more overdoses
Signs and Symptoms of Carfentanil Dependency/Addiction
Carfentanil use is often accidental, but that doesn’t mean that people aren’t getting addicted to it. The danger is that it can cause deadly overdoses in even experienced users, and when it is added to other drugs it can be difficult to gauge the amount of the drug you are ingesting.
Addiction to opioids is a disorder. A person who is addicted to opioids may look sick or malnutrition and may not take care of their hygiene. They may use other opioids and hoard pills or appear to have several prescriptions. They may have bags with powder in their room or a special hiding place, depending on how they use the drug.
Many people addicted to opioids find that the drug has taken control of their life. They may doctor shop or seek out additional prescription. There are also financial consequences as a person with an opioid disorder ends up more time using drugs than taking care of the responsibilities in their life.
A person with an opioid use disorder may experience intense withdrawal effects. They can be painful and even dangerous if you have other problems. One of the biggest symptoms of addiction includes anxiety and mood swings when in withdrawal from the drugs. While detoxing, a user may have cold sweats, muscle pains, stomach cramping, diarrhea, muscle spasms and even a deep bone pain.
Other symptoms can be very uncomfortable and painful, which is why it is recommended that opioid users seek professional assistance when they want to get clean. In a therapeutic, caring environment you can be monitored and kept comfortable as you’re monitored for any complications during detox.
Getting Help With a Carfentanil or Opioid Problem
Are you worried about your own drug use or somebody you love? We want you to know that you’re in the right place. Many people are able to break free of addiction in a safe, supportive environment every year, and there is plenty of hope for you, too! Addiction doesn’t have to be the end of the story; you can find a new beginning in recovery.
The recent development of MAT (Medication Assisted Treatment), including drugs like Sublocade (extended-release buprenorphine or BUP-XR) has greatly improved the comfort of getting sober and the long-term positive outcomes of treatment.
Picking up the phone is the first step – just give us a confidential phone call. The phone number is at the top of the page – please call to learn what your options are. Recovery is possible when you’re ready to take that step.